MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Coagulation Disorder (1779); Perforation of Vessels (2135)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation of the vena cava and abutment of the iliac artery and vein.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported event could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient including, but not limited to, perforation of the vena cava and abutment of the iliac artery and vein.
 
Event or Problem Description
According to the medical record the patient was a direct admit to the hospital after being diagnosed with deep vein thrombosis (dvt) of the left popliteal and left calf veins and chest pain.A computed tomography (ct) scan was performed and noted bilateral pulmonary emboli (pe) and a right middle lobe nodule, small left pleural effusion with mild atelectasis.The patient also had a history of obesity, pneumonia and smoking.The indication for the filter implant was dvt with bilateral pe.The filter was placed via the right common femoral vein and deployed at the l3-l4 level with no complications.The patient was discharged the following day.Approximately three years and eleven months post implant the patient presented to the emergency room (er) with complaints of shortness of breath.The patient was diagnosed with pneumonia and discharged the following day on antibiotics.Four months later the patient presented to the er with a toothache for past week, could not wait for dentist appointment.The patient was given antibiotics and pain medicine prescriptions and discharged.Approximately six years and three months post implant the patient presented to the er with a painful cough and hemoptysis.The patient was diagnosed with pe of the right upper lobe with an associated infarct, was restarted on anticoagulants and discharged the following day.The next month the patient presented with painful urination and penile discharge.The patient was diagnosed with a urinary tract infection and discharged with a prescription for antibiotics.Approximately six years and six months post implant the patient presented to the er with evidence of lower extremity dvt.The patient was also noted to have a history of hypertension and depression.Approximately seven years and six months post implant the patient presented at the er with complaints of right groin pain.An ultrasound was performed and noted stable chronic thrombus in the left common and superficial femoral veins.The patient reported that the pain was similar to what they have experienced over the past year, with multiple er visits and was final diagnosed with dvt around the filter.The patient was diagnosed with sciatica and discharged the same day.Approximately ten years post implant a ct scan of the abdomen was performed to evaluate the filter.Results of the scan noted an ivc filter positioned low within the ivc.Several of the anterior as well as right and left lateral struts appear to extend outside the wall of the ivc.Additional information received per the patient profile form (ppf) states that the patient becoming aware of perforation of filter struts outside the inferior vena cava approximately ten years post implant.The patient also reported feeling fear that the filter might cause further damage.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, a4, a5, b3, b4, b5, b6, b7, d1, d4, g2, g3, g6, h1, h2 and h6.Additional information is pending and will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have it was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation of the vena cava and abutment of the iliac artery and vein.The patient reported becoming aware of the events approximately ten years post implant and also reported fear that the filter might cause further damage.According to the medical record the patient was a direct admit to the hospital after being diagnosed with deep vein thrombosis (dvt) of the left popliteal and left calf veins and chest pain.A computed tomography (ct) scan was performed and noted bilateral pulmonary emboli (pe) and a right middle lobe nodule, small left pleural effusion with mild atelectasis.The patient also had a history of obesity, pneumonia and smoking.The indication for the filter implant was dvt with bilateral pe.The filter was placed via the right common femoral vein and deployed at the l3-l4 level with no complications.The patient was discharged the following day.Approximately three years and eleven months post implant the patient presented to the emergency room (er) with complaints of shortness of breath and was diagnosed with pneumonia.Approximately six years and three months post implant the patient presented to the er with a painful cough and hemoptysis.The patient was diagnosed with pe of the right upper lobe with an associated infarct, was restarted on anticoagulants and discharged the following day.The next month the patient experienced a urinary tract infection.Approximately six years and six months post implant the patient presented to the er with evidence of lower extremity dvt.The patient was also noted to have a history of hypertension and depression.Approximately seven years and six months post implant the patient presented at the er with complaints of right groin pain.An ultrasound was performed and noted stable chronic thrombus in the left common and superficial femoral veins.The patient reported that the pain was similar to what they had experienced over the past year, with multiple er visits and was finally diagnosed with dvt around the filter.The patient was diagnosed with sciatica and discharged the same day.Approximately ten years post implant a ct scan of the abdomen was performed to evaluate the filter.Results of the scan noted an ivc filter positioned low within the ivc.Several of the anterior as well as right and left lateral struts appear to extend outside the wall of the ivc.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Recurrent pulmonary embolism is a known potential complication of filter implantation and is listed in the instructions for use (ifu) as such.There are possible patient and pharmacological factors that may have contributed to the reported event.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature does not represent a device malfunction.Clinical factors that may have influenced the events include patient, pharmacological and vessel characteristics.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported event could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14700922
Report Number9616099-2022-05717
Device Sequence Number2175602
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number466F220A
Device Catalogue Number466F220A
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/03/2022
Supplement Date Received by Manufacturer06/23/2022
07/25/2022
Initial Report FDA Received Date06/15/2022
Supplement Report FDA Received Date07/21/2022
07/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age40 YR
Patient SexMale
Patient Weight152 KG
Patient RaceBlack Or African American